Mathematische Annalen

, Volume 370, Issue 3–4, pp 1805–1881 | Cite as

Rational structures on automorphic representations



This paper proves the existence of global rational structures on spaces of cusp forms of general reductive groups. We identify cases where the constructed rational structures are optimal, which includes the case of \({{\mathrm{\mathrm {GL}}}}(n)\). As an application, we deduce the existence of a natural set of periods attached to cuspidal automorphic representations of \({{\mathrm{\mathrm {GL}}}}(n)\). This has consequences for the arithmetic of special values of L-functions that we discuss in Januszewski (On period relations for automorphic L-functions I, pp. 1–46, arXiv:1504.06973, 2015, On period relations for automorphic L-functions II, pp. 1–65, arXiv:1604.04253, 2015). In the course of proving our results, we lay the foundations for a general theory of Harish-Chandra modules over arbitrary fields of characteristic 0. In this context, a rational character theory, translation functors and an equivariant theory of cohomological induction are developed. We also study descent problems for Harish-Chandra modules in quadratic extensions, where we obtain a complete theory over number fields.



The author thanks Binyong Sun for his hospitality and fruitful discussions, Jacques Tilouine for pointing out that the field of definition of Harish-Chandra modules is related to the L-packet, and Günter Harder for sharing and explaining his work in [22]. The author thanks Jeff Adams for sharing Robert McLean’s and Ran Cui’s work. The author thanks Claus–Günther Schmidt and Anton Deitmar for their comments and remarks on a preliminary version of this paper. Last but not least the author thanks the referee for helpful remarks and the suggestion to include the general reductive case.


  1. 1.
    Adams, J.D.: The real Chevalley involution. Compos. Math. 150, 2127–2142 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Arthur, J., Clozel, L.: Simple Algebras, Base Change, and the Advanced Theory of the Trace Formula. Annals of Mathematics Studies, vol. 120. Princeton University Press, Princeton (1989)MATHGoogle Scholar
  3. 3.
    Bernstein, J., Krötz, B.: Smooth Fréchet globalizations of Harish-Chandra modules. Isr. J. Math. 199, 45–111 (2014)CrossRefMATHGoogle Scholar
  4. 4.
    Blasius, D., Harris, M., Ramakrishnan, D.: Coherent cohomology, limits of discrete series, and Galois conjugation. Duke Math. J. 73, 647–685 (1994)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Borel, A., Tits, J.: Groupes réductifs. Publ. Math. l’I.H.É.S. 27, 55–151 (1965)CrossRefMATHGoogle Scholar
  6. 6.
    Bourbaki, N.: Groupes et algèbres de Lie. Éléments de mathématique. Hermann, Paris (1982)MATHGoogle Scholar
  7. 7.
    Buzzard, K., Gee, T.: The conjectural connections between automorphic representations and Galois representations. In: Proceedings of LMS Durham Symposium (2011)Google Scholar
  8. 8.
    Casselman, W.: Canonical extensions of Harish-Chandra modules to representations of \(G\). Can. J. Math. 41, 385–438 (1989)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Clozel, L.: Motifs et formes automorphes: applications du principe de fonctorialité (French) [Motives and automorphic forms: applications of the functoriality principle]. In: Automorphic Forms, Shimura Varieties, and \(L\)-Functions, vol. I (Ann Arbor, MI, 1988), Perspective Mathematics, vol. 10, pp. 77–159. Academic Press, Boston, MA (1990)Google Scholar
  10. 10.
    Cui, R.: The real-quaternionic indicator of irreducible self-conjugate representations of real reductive groups and a comment on the local langlands correspondence of GL(2, F). Ph.D. Thesis, University of Maryland (2016)Google Scholar
  11. 11.
    Cui, R.: The real-quaternionic indicator. 1–21 (2016).
  12. 12.
    Deligne, P.: Variétés de Shimura: Interpretation modulaire et techniques de construction de modèles canoniques, Automorphic forms, representations and \(L\)-functions. In: Borel, A., Casselman, W. (eds.) Proceedings of the Symposium in Pure Mathematics, vol. 33(2), pp. 247–290. American Mathematical Society Providence, RI (1979)Google Scholar
  13. 13.
    Deligne, P.: Valeurs de fonctions \(L\) et périodes d’intégrales, Automorphic forms, representations and \(L\)-functions. In: Borel, A., Casselman, W. (eds.) Proceedings of the Symposium in Pure Mathematics, vol. 33(2), pp. 313–346. American Mathematical Society, Providence, RI (1979)Google Scholar
  14. 14.
    Enright, T.J.: Relative Lie algebra cohomology and unitary representations of complex Lie groups. Duke Math. J. 46, 513–525 (1979)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Franke, J.: Harmonic analysis in weighted \(L_2\)-spaces. Ann. Sci. l’École Norm. Supér. 31, 181–279 (1998)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Franke, J., Schwermer, J.: A decomposition of spaces of automorphic forms, and the Eisenstein cohomology of arithmetic groups. Math. Ann. 311, 765–790 (1998)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Frobenius, F.G., Schur, I.: Über die reellen Darstellungen der endlichen Gruppen, pp. 186–208. Sitzungsberichte der Königlich Preußischen Akademie der Wissenschaften zu Berlin (1906)Google Scholar
  18. 18.
    Grobner, H., Harris, M.: Whittaker periods, motivic periods, and special values of tensor product \(L\)-functions. J. Inst. Math. Jussieu 15, 711–769 (2016)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Harder, G.: On the cohomology of discrete arithmetically defined groups. In: Colloquium on Discrete Subgroups of Lie Groups and Applications to Moduli (Bombay 1973), pp. 129–160 (1975)Google Scholar
  20. 20.
    Harder, G.: Eisenstein cohomology of arithmetic groups: the case \({{\rm GL}}_2\). Invent. Math. 89, 37–118 (1987)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Harder, G.: Arithmetic aspects of rank one Eisenstein cohomology. In: Cycles, Motives and Shimura Varieties, TIFR, pp. 131–190 (2010)Google Scholar
  22. 22.
    Harder, G.: Harish-Chandra modules over \({{\bf Z}}\) (2014). arXiv:1407.0574
  23. 23.
    Harder, G., Raghuram, A.: Eisenstein cohomology for \({{\rm GL}}_n\) and ratios of critical values of Rankin–Selberg \(L\)-functions (2014). arXiv:1405.6513 (With Appendix 1 by Uwe Weselmann and Appendix 2 by Chandrasheel Bhagwat and A. Raghuram)
  24. 24.
    Harris, M.: Beilinson–Bernstein localization over \({\mathbb{Q}}\) and periods of automorphic forms. Int. Math. Res. Not. 2013, 2000–2053 (2013)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Hochschild, G.P., Serre, J.-P.: Cohomology of Lie algebras. Ann. Math. 57, 591–603 (1953)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Januszewski, F.: Algebraic characters of Harish-Chandra modules and arithmeticity, pp. 1–65 (2013). arXiv:1310.6884
  27. 27.
    Januszewski, F.: Algebraic characters of Harish-Chandra modules. J. Lie Theory 24, 1161–1206 (2014)MathSciNetMATHGoogle Scholar
  28. 28.
    Januszewski, F.: On \(p\)-adic \(L\)-functions for GL\((n)\times \) GL\((n-1)\) over totally real fields. Int. Math. Res. Not. (2014). doi: 10.1093/imrn/rnu181 MATHGoogle Scholar
  29. 29.
    Januszewski, F.: On period relations for automorphic \(L\)-functions I, pp. 1–46 (2015). arXiv:1504.06973
  30. 30.
    Januszewski, F.: On period relations for automorphic \(L\)-functions II, pp. 1–65 (2015). arXiv:1604.04253
  31. 31.
    Knapp, A.W., Vogan, D.A.: Cohomological Induction and Unitary Representations. Princeton University Press, Princeton (1995)CrossRefMATHGoogle Scholar
  32. 32.
    Kostant, B.: On the tensor product of a finite and an infinite representation. J. Funct. Anal. 20, 257–285 (1975)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Lang, S.: Algebraic groups over finite fields. Am. J. Math. 78, 553–563 (1958)MathSciNetGoogle Scholar
  34. 34.
    Langlands, R.P.: On the classification of irreducible representations of real algebraic groups (1973). In: Sally, P.J., Vogan, D.A. (eds.) Representation Theory and Harmonic Analysis on Semisimple Lie Groups, Mathematical Surveys and Monographs, vol. 31, pp. 101–170. American Mathematical Society, Providence (1989)Google Scholar
  35. 35.
    Langlands, R.P.: On the Functional Equations Satisfied by Eisenstein Series. Lecture Notes in Mathematics, vol. 544. Springer (1976)Google Scholar
  36. 36.
    Lepowsky, J.: Algebraic results on representations of semi-simple Lie groups. Trans. Am. Math. Soc. 176, 1–44 (1973)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Lepowsky, J.: A generalization of H. Weyl’s, ”unitary trick”. Trans. Am. Math. Soc. 216, 229–236 (1976)MathSciNetMATHGoogle Scholar
  38. 38.
    Li, J., Schwermer, J.: On the Eistenstein cohomology of arithmetic groups. Duke Math. J. 123, 141–169 (2004)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    McLean, R.A.: Classical invariants of principal series and isomorphism of root data. Ph.D. Thesis, University of Maryland (2016)Google Scholar
  40. 40.
    Moeglin, C., Waldspurger, J.-L.: Décomposition Spéctrale et Séries d’Eisenstein—Une Paraphrase de l’Écriture. Progress in Mathematics, vol. 113 (1994)Google Scholar
  41. 41.
    Piatetski-Shapiro, I.I.: Euler subgroups. In: Gelfand, I.M. (ed.) Lie Groups and Their Representations, pp. 597–620. Wiley, New York (1971)Google Scholar
  42. 42.
    Prasad, D., Ramakrishnan, D.: Self-dual representations of division algebras and Weil groups: a contrast. Am. J. Math. 134, 749–767 (2012)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Quillen, D.G.: On the endomorphism ring of a simple module over an enveloping algebra. Proc. A.M.S. 21, 171–172 (1969)MathSciNetMATHGoogle Scholar
  44. 44.
    Shalika, J.: The multiplicity one theorem for \({{\rm GL}}(n)\). Ann. Math. 100, 121–161 (1974)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Shin, S.W., Templier, N.: On fields of rationality for automorphic representations. Compos. Math. (2014). doi: 10.1112/S0010437X14007428 MathSciNetMATHGoogle Scholar
  46. 46.
    Speh, B.: Unitary representations of \({{\rm GL}}_n({\mathbf{R}})\) with non-trivial \(({{\mathfrak{g}}}, K)\)-cohomology. Invent. Math. 71, 443–465 (1983)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Tits, J.: Représentations linéaires irréductibles d’un groupe réductif sur un corps quelconque. J. Reine Angew. Math. 247, 196–220 (1971)MathSciNetMATHGoogle Scholar
  48. 48.
    Vogan, D.: Representations of Real Reductive Groups. Progress in Mathematics, vol. 15. Birkhäuser, Basel (1981)MATHGoogle Scholar
  49. 49.
    Vogan, D., Zuckerman, G.J.: Unitary representations with non-zero cohomology. Compos. Math. 53, 51–90 (1984)MATHGoogle Scholar
  50. 50.
    Wallach, N.: On the constant term of a square integrable automorphic form. In: Arsene, G., Strătilă, Ş. (eds.) Operator Algebras and Group Representations, vol. II, Monographs and Studies in Mathematics, vol. 18, pp. 227–237. Boston (1984)Google Scholar
  51. 51.
    Weil, A.: Adeles and Algebraic Groups. Institute for Advanced Study, Princeton (1961)MATHGoogle Scholar
  52. 52.
    Zagier, D.: Appendix: On Harder’s \({{\rm SL}}(2,{\mathbf{R}})\)-\({{\rm SL}}(3,{{\bf R}})\)-identity. In: Cycles, Motives and Shimura Varieties, TIFR, pp. 131–190 (2010)Google Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Karlsruher Institut für TechnologieKarlsruheGermany

Personalised recommendations